Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS New Orleans, LA

March 3, 2001Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 3, 2001, 8:34 AM CST for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 8:34 AM CST (14:34 UTC)
Expired
Mar 3, 2001, 9:00 AM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Orleans Parish, LA, Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS54 KLIX 031434
SVRNEW
LAC071-087-031500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
834 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...EAST NEW ORLEANS...NEW ORLEANS
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 900 AM CST

* AT 830 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW ORLEANS...MOVING NORTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2990 8998 2994 8993 2997 8983 3005 8981
          3004 8972 3011 8967 3014 8969 3012 8973
          3010 8980 3016 8988 3009 8990 3003 9011
          2993 9011 2994 9004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:20 AM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 3, 3:20 AM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 AM CST SAT MAR 3 2001

A CLASSIC MADDOX SYNOPTIC TYPE HEAVY RAIN EVENT CONTINUES TO UNFOLD
ACROSS THE LOWER MS VALLEY EARLY THIS MORNING.  AN INITIAL AREA OF
MODERATE TO HEAVY RAIN CONTINUES TO SPREAD EAST AND NORTHEAST OVER
SE LA INTO S MS WITH RAINFALL AMFOUNTS UP TO 3 INCHES IN A FEW
LOCATIONS. SOME FLOODING ALREADY REPORTED IN PORTIONS OF PEARL RIVER
COUNTY MS AND ST TAMMANY PARISH IN LA. LATEST SATELLITE IMAGERY
ALONG WITH KLCH RADAR INDICATED ANOTHER AREA OF SHOWERS AND TSTMS
ABOUT 75 TO 120 NM S AND SE OF LCH MOVING NE TOWARDS SCNTRL AND SE
LA.

WATER VAPOR IMAGERY ALONG WITH IR SATELLITE INDICATED THE UPPER LOW
JUST S OF THE BIG BEND COUNTRY OF SW TEX CONTINUED TO MOVE ESE ABOUT
20 KT. MINOR DISTURBANCES WILL ROTATE E AND NE OUT OF THE MAIN
TROUGH TOWARDS THE LOWER MS VALLEY TODAY. AVN/ETA MODELS APPEAR TO
BE HANDLING THE OVERALL PATTERN THE BEST. PW'S WILL CONTINUE NEAR
1.75 INCHES...K-INDICES ABOVE 34 AND THETA E VALUES ABOVE 330.
DIVERGENCE IS INDICATED ALOFT OVER THE REGION AND A COLD FRONT WILL
APPROACH THE REGION THIS AFTN. SOME OF THE CONVECTION WILL BE
ELEVATED DUE TO THE FRONTAL SYSTEM FROM NEAR KPIB-PTN SAGGING SLOWLY SE
AS A LOW DEVELOPING IN THE NW GULF MOVES NEWD OVER SE LA BY LATE
TODAY.  LOCAL QPF SCHEMES SUGGEST ADDITIONAL RAINFALL AMOUNTS MAY
EXCEED 2 TO 3 INCHES IN A FEW HOURS TIME.  AS THE FRONT SWEEPS EWD
LATE TODAY AND TONIGHT DRIER AND COOLER AIR WILL OVERSPREAD THE
REGION FOR TONIGHT AND SUN INTO EARLY NEXT WEEK. SOME WRAP-AROUND
SHOWERS MAY CONTINUE INTO THE EVENING HOURS FROM KMCB TO THE MS
COAST.

THERE WILL CONTINUE TO BE A THREAT OF A FEW LOCALLY SVR STORMS OVER
EXTREME SE LA AND S MS TODAY AS COOLER AIR ALOFT APPROACHES THE
REGION FROM THE WEST AND THE LOW LEVEL SLY JET INCREASES AHEAD OF
THE UPPER TROUGH. MUCH OF THE AREA WILL BECOME UNDER THE RIGHT REAR
QUAD OF A STRONG 250 MB JET MAX BETWEEN 12Z AND 18Z TODAY. WILL
CONTINUE FLASH FLOOD WATCH ENTIRE CWA TODAY.

AS FOR MARINE...WILL ISSUE SMALL CRAFT ADVISORY FOR COASTAL WATERS W
OF MS RIVER. ENTIRE AREA SHOULD HAVE SMALL CRAFT CONDITIONS
TONIGHT.

MCB...63/49/63/39 9310    BTR 64/52/64/42 9110
MSY...70/54/67/46 +110    GPT 73/53/66/41 +411

.NEW...SMALL CRAFT ADVISORY IN EFFECT MS RIVER TO K7R4.
LA...FFA ALL PARISHES IN SE LOUISIANA.
MS.Y..FFA MSZ068>071-077-080>082.

05

In the hours before

Special weather statement, Mar 3, 6:18 AM CST, 2 hours 16 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031703-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
618 AM CST SAT MAR 3 2001

.SYNOPSIS...AN UNSTABLE AIRMASS CONTINUES OVER THE LOWER
MISSISSIPPI VALLEY. A STATIONARY FRONT LOCATED FROM NEAR THE
ATCHAFALAYA RIVER TO PINEBELT MISSISSIPPI WILL CONTINUE TODAY.
A LOW PRESSURE SYSTEM DEVELOPING IN THE NORTHWEST GULF JUST
EAST OF THE MIDDLE TEXAS COAST EARLY THIS MORNING WILL MOVE EAST-
NORTHEAST INTO SOUTHEASTERN LOUISIANA AND SOUTH MISSISSIPPI
THIS AFTERNOON. A STRONG UPPER AIR DISTURBANCE WILL BE APPROACHING
THE REGION FROM THE WEST TODAY AND A COLD FRONT WILL MOVE EAST
THROUGH THE REGION TONIGHT.

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
AREA TODAY. A FEW THUNDERSTORMS MAY BECOME LOCALLY SEVERE WITH
POSSIBLE DAMAGING WIND AND LARGE HAIL.

...HEAVY RAIN/FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST AND EAST-CENTRAL
LOUISIANA AND SOUTH MISSISSIPPI TODAY. MOST OF EAST-CENTRAL LOUISIANA
AND PORTIONS OF SOUTHEAST LOUISIANA AS WELL AS SOUTHWEST MISSISSIPPI
RECEIVED 1 TO 3 INCHES OF RAIN IN THE PAST 24 HOURS. WITH SATURATED
SOILS ADDITIONAL HEAVY RAINS IN A SHORT PERIOD OF TIME MAY CAUSE
FLOODING.

RAINFALL RATES OF ONE INCH PER HOUR IS LIKELY. RAINFALL AMOUNTS OF
THREE INCHES CAN BE EXPECTED WITH ISOLATED STORM TOTALS OF SIX
INCHES POSSIBLE.

...ACTIONS...
STORM SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR SEVERE WEATHER
AND FLOODING DUE TO HEAVY RAINFALL TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:40 AM CSTFlash Flood WarningLIXSaint Tammany3 hr
Mar 3, 6:35 AM CSTFlash Flood WarningLIXSaint Tammany3 hr
Mar 3, 7:57 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles33 min
Mar 3, 8:14 AM CSTTornado WarningLIXJefferson, Saint Charles31 min
Mar 3, 12:31 PM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne44 min
Mar 3, 12:31 PM CSTSevere Thunderstorm WarningLIXAscension44 min
Mar 3, 1:45 PM CSTSevere Thunderstorm WarningLIXSaint Tammany60 min
Mar 3, 1:50 PM CSTSevere Thunderstorm WarningLIXOrleans, Saint Bernard40 min
Mar 3, 1:50 PM CSTSevere Thunderstorm WarningLIXJefferson, Saint Charles40 min
Mar 3, 2:10 PM CSTSevere Thunderstorm WarningLIXWashington35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.